Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 361, NWS Birmingham, AL

September 22, 2006St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 22, 2006, 2:30 PM CDT for St. Clair County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2006, 2:30 PM CDT (19:30 UTC)
Expired
Sep 22, 2006, 3:15 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 2:10 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 12:07 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 22, 12:07 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT FRI SEP 22 2006

.UPDATE...UPDATE 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...
WARM FRONT HAS PUSHED NORTHWARD AND WAS THROUGH BIRMINGHAM AND
AUBURN. THE NEW AIRMASS IS ACROSS A LARGE PART OF CENTRAL ALABAMA
AND WILL REACH ALL LOCATIONS THROUGH THE AFTERNOON HOURS.
TEMPERATURES HAVE RISEN QUICKLY BEHIND THE WARM FRONT WITH SEVERAL
LOCATIONS SOUTH OF THE FRONT INTO THE LOW AND MID 80S. INCREASED
AFTERNOON HIGHS BY SEVERAL DEGREES ACROSS THE BOARD WITH A FEW
PLACES SOUTHWEST AROUND 90. SINCE MOISTURE HAS INCREASED
SIGNIFICANTLY...TEMPERATURES RISING INTO THE 80S AT ALL LOCATIONS...
AND INSTABILITY...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP AS WE
HEAD THROUGH THE AFTERNOON. IN MOST OTHER INSTANCES...THIS ACTIVITY
WOULD GENERALLY BE SCATTERED IN NATURE. BUT DUE TO FORECAST STORM
MOTION UP TO 30 KNOTS...THE SHOWERS AND STORMS THAT DO DEVELOP WILL
MOVE QUICKLY AND COVER SOME GROUND. THEREFORE...INSTALLED LIKELY AT
ALL LOCATIONS...WITH HIGHEST CHANCES SOUTHWEST. A FEW STRONG
STORMS STILL POSSIBLE WEST THIS AFTERNOON...AND MONITOR THE STATE OF
THE INSTABILITY THROUGH THE AFTERNOON. BIGGEST UNCERTAINTY IS A
FOCUSING MECHANISM AS THE WARM FRONT SHOULD PUSH NORTH OF THE AREA.
BUT WIND SHEAR/WINDS ALOFT/INSTABILITY SHOULD BE ENOUGH FOR A FEW
STRONG.

&&

.AVIATION...18Z TAF DISCUSSION.

GUSTY SURFACE WINDS EXISTS AT MOST REPORTING LOCATIONS AS THE
BOUNDARY LAYER HAS MIXED. THEREFORE...WINDS WILL HAVE A SOUTHERLY
COMPONENT AT ALL TERMINALS SHORTLY AND WINDS ARE A BIT MORE UNIFORM
THROUGH A FEW THOUSAND FEET. THE WARM FRONT HAS PUSHED NORTH OF ALL
LOCATIONS EXCEPT ANB...WITH CUMULUS FIELD LIFTING TO VFR LEVELS.
WILL PLUG IN A FEW MVFR CEILINGS ACROSS THE AREA THIS AFTERNOON WITH
VCTS. WINDS REMAIN SOUTHERLY AFTER 00Z BETWEEN 5 AND 10 KNOTS.
INSTALLED MVFR CEILINGS AFTER 06Z LIFTING TO VFR BY AROUND 15Z. A
FEW STRONG STORMS ARE POSSIBLE WITH HIGHER GUST OF WIND THIS
AFTERNOON AND THIS EVENING BUT WILL BE LIMITED IN TEMPORAL SCALE AT
ANY TERMINAL.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT THROUGH 6 PM CDT THIS AFTERNOON
NORTHWEST OF A LINE FROM CENTRE...TO SYLACAUGA...TO LINDEN.

&&

75/LINHARES
Hazardous weather outlook, Sep 22, 7:16 AM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
716 AM CDT FRI SEP 22 2006

ALZ011>015-017>050-231200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
716 AM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY
BETWEEN 2 PM AND 6 PM...FROM THE CITIES OF DOUBLE SPRINGS...JASPER...
TUSCALOOSA...AND SELMA...WESTWARD TO THE STATE LINE.  THE PRIMARY
THREAT FROM ANY STRONG STORMS THAT DO DEVELOP IS WIND GUSTS OF 35
TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY...MAINLY
IN THE THE AFTERNOON AND EVENING...ACROSS ALL OF CENTRAL ALABAMA.

A BETTER CHANCE OF STRONG THUNDERSTORMS...INCLUDING A SMALL THREAT
OF SEVERE THUNDERSTORMS...WILL COME ON SUNDAY...STARTING AROUND 8 AM
IN THE NORTHWEST AND LASTING UNTIL AROUND 8 PM IN THE SOUTHEAST.
THESE STORMS ARE EXPECTED TO COME IN THE FORM OF A SQUALL LINE...
WITH WIND GUSTS OVER 50 MPH BEING THE PRIMARY THREAT.

NO ADDITIONAL HAZARDS ARE EXPECTED AFTER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED DUE TO SEVERE THUNDERSTORMS ON SUNDAY.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:46 AM CDTLake Wind AdvisoryBMXBibb, Blount, Calhoun, Cherokee, Etowah, Fayette and 15 more8 hr
Sep 22, 1:42 PM CDTTornado WarningBMXWinston33 min
Sep 22, 1:42 PM CDTTornado WarningBMXWinston22 min
Sep 22, 3:15 PM CDTSevere Thunderstorm WarningBMXSt. Clair15 min
Sep 22, 3:35 PM CDTTornado WarningBMXShelby25 min
Sep 22, 4:35 PM CDTTornado WarningBMXBlount40 min
Sep 22, 5:06 PM CDTTornado WarningBMXJefferson24 min
Sep 22, 5:17 PM CDTTornado WarningBMXBlount28 min
Sep 22, 5:43 PM CDTTornado WarningBMXBlount32 min
Sep 22, 6:15 PM CDTTornado WarningBMXBlount30 min
Sep 22, 6:45 PM CDTSevere Thunderstorm WarningBMXBlount30 min
Sep 22, 6:50 PM CDTTornado WarningBMXBlount40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.